Format

Send to

Choose Destination
J Am Vet Med Assoc. 1989 Aug 1;195(3):365-8.

Central nervous system toxicosis associated with metronidazole treatment of dogs: five cases (1984-1987).

Author information

1
Department of Clinical Sciences, College of Veterinary Medicine and Biomedical Sciences, Colorado State University, Fort Collins 80523.

Abstract

Metronidazole, administered to 5 dogs for periods ranging from 3 to 14 days, was associated with acute development of CNS dysfunction. Metronidazole dosage ranged from 67.3 to 129.0 mg/kg of body weight/d. Clinical signs of toxicosis began with anorexia and intermittent vomiting and progressed rapidly to include pronounced, generalized ataxia and vertical, positional nystagmus. These signs were consistent with lesions of the vestibular nuclei and/or cerebellum. High CSF protein content was detected in 2 of 3 dogs from which CSF was collected. Two dogs were euthanatized because of severe neurologic dysfunction. Three dogs improved slowly and recovered completely over several months. These findings suggest that currently recommended dosages of metronidazole may be too high for some dogs.

PMID:
2768064
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center